Can Cancer Treatment Cause Hearing Loss?

For cancer patients, new attention is being paid to one common side effect of chemotherapy—hearing loss. Though the link between certain chemotherapy treatments and hearing loss has been known for some time, there is a new focus on the detection of ototoxicity on chemotherapy patients and hearing loss.

Ototoxicity may occur when platinum-based chemotherapy drugs (like cisplatin) damage the tiny hair cells in the inner ear that vibrate in response to sound waves. This damage leads to progressive, irreversible hearing loss for patients. Children are most at risk, but ototoxicity-caused hearing loss has been reported for older post-cancer-treatment patients as well.

Typically, the resulting hearing loss is in the high-frequency range—patients can still hear, but with less clarity for higher sounds, especially in speech. This, along with the progressive nature of the loss, can make the hearing impairment less obvious, even to the patient.

That’s why it’s important to involve a hearing care professional during and after cancer treatment—to help detect hearing loss and make recommendations for combating it. If there is hearing loss, reducing the impact it has on the patient’s life is importantto regaining their quality of life.

 

About our Sponsor

Jodi Ritchie, M.Ed., CCC-A

Jodi Ritchie, M.Ed., CCC-A
Maico Audiological Services
Maicoaudio.com
757.873.8794